Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 16, NWS Dodge City, KS

March 7, 2000Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Mar 7, 2000, 3:46 PM CST for Stevens County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 3:46 PM CST (21:46 UTC)
Expired
Mar 7, 2000, 4:30 PM CST
In force
44 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 4:20 PM CSTHail 1Woods, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
439 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 072147
SVRDDC
KSC189-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEVENS COUNTY IN SOUTHWEST KANSAS

* UNTIL 430 PM CST

* AT 346 PM CST...DODGE CITY DOPPLER RADAR INDICATED SEVERE          
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF         
  FETERITA TO 9 MILES SOUTH OF FETERITA...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  FETERITA BY 355 PM CST
  HUGOTON BY 415 PM CST
  5 MILES SOUTHWEST OF WOODS BY 425 PM CST

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF NICKELS
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 3700 1015q6 3700 10109 3738 10107 3739 10150

MCCAMMON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:30 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 7, 3:30 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST TUE MAR 7 2000

TWO MAIN AREAS OF CONCERN THIS PACKAGE.  SEVERE THREAT THROUGH LATE
EVENING...THEN HIGH WINDS TOMORROW.

20Z SURFACE MAP SHOWED COLD FRONT PLOWING EAST THROUGH TEXAS
PANHANDLE WITH LOW 60 DEW POINTS AS FAR NORTH AS SOUTH-CENTRAL
KANSAS, AND MIDDLE 60S INTO SOUTHERN OKLAHOMA.  RADAR SHOWS NEAR
SOLID LINE OF 45 TO 50 DBZ FROM NORTH OF GLD SOUTHWARD ALONG THE
KS/CO BORDER, THEN SWINGS SOUTH-SOUTHEASTWARD INTO EASTERN TEXAS
PANHANDLE.  THINK THESE STORMS WILL GET BOWED INTO SOUTHWESTERN
KANSAS AND PRODUCE PLENTY OF LARGE HAIL AND DAMAGING WINDS.  CAN'T
ARGUE WITH SPC ON TORNADO POSSIBILITY, AS LOOP OF WATER VAPOR
SHOWING GOOD STRONG SHORT WAVE ROUNDING THE CURVE OF THE UPPER
TROUGH.  WILL GO WITH LIKELY AND SEVERE WORDING MOST LOCALS THIS
EVENING...ALONG WITH TORNADO WATCH HEADLINE.  THINK THERE WILL BE
PLENTY OF REPORTS AND GOOD LIGHTNING SHOW AFTER DARK SETS IN.

LOOKING AHEAD, AFTER SHORTWAVE CROSSES, PLENTY OF MID-LEVEL ENERGY
GETS PULLED DOWN INTO THE PLAINS AREA WEST OF THE ROCKIES.  THINK
THE WEST MOST COUNTIES COULD DIMINISH BELOW HIGH WIND WARNING
CRITERIA LATE IN THE DAY WEDNESDAY, BUT WILL GO WITH HIGH WIND
WATCH FOR ALL OF CWA FOR SIMPLICITY.

TEMPS WILL BE DEFINITELY AFFECTED BY BOTH PRECIP AND WINDS, BUT
WILL PLAN TO UNDERCUT FAN SIGNIFICANTLY FOR HIGHS, BUT NOT AS
SIGNIFICANT CUT FROM FWC.

EXTENDED DISCUSSION...
LIMITED TIME FOR GOOD INTERROGATION OF EXTENDED MODELS TODAY.
CURRENT FORECAST LOOKS REASONABLE, BUT WILL MOVE UP RAIN CHANCES TO
INCLUDE ALL OF FRIDAY WITH FASTER SPEED OF SHORTWAVE TROF. ZONAL FLOW
SHOULD PROVIDE FOR NEAR NORMAL TEMPS WITH EMBEDDED WEAK WAVES
BRINGING SLIGHT CHANCES OF LIGHT PRECIP ALMOST ANY DAY. WILL NOT
INCLUDE ANY POPS FOR LATER PERIODS ATTM WITH TIMING BEING UNCERTAIN
AT BEST.

COORDINATED WITH PUB, SPC AND GLD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL
FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 045/064 037/060 034 610
GCK 043/065 035/061 032 610
EHA 039/064 036/059 033 710
LBL 044/065 038/061 035 71-
HYS 043/059 035/053 032 531
P28 048/066 041/063 038 621

.DDC...HIGH WIND WATCH ALL OF CWA WEDNESDAY. ZONES KSZ031-031-
043>046-061>066-074>081-084>090-

BURKE/POAGE

In the hours before

Special weather statement, Mar 7, 11:42 AM CST, 4 hours 4 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CST TUE MAR 7 2000

...SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING...

SEVERE THUNDERSTORMS, WITH HAIL AS LARGE AS GOLF BALLS AND WIND
GUSTS OVER 70 MPH, ARE POSSIBLE THIS AFTERNOON AND ESPECIALLY THIS
EVENING.  THE SEVERE STORMS WILL LIKELY BEGIN WEST OF LINE FROM SCOTT
CITY TO LIBERAL AFTER 1 PM CST, THEN PROGRESS EAST OF THAT LINE AFTER
3 PM.

PLENTY OF LOW LEVEL MOISTURE IS IN PLACE, AND AS AN UPPER LEVEL
DISTURBANCE BRINGS COLD AIR INTO THE AREA, THE ATMOSPHERE WILL
BECOME INCREASING UNSTABLE.  A DRY-LINE WILL MOVE INTO SOUTHWESTERN
KANSAS FROM THE WEST AS THE DAY PROGRESSES.  AT THE SAME TIME,
STRONG SOUTH OR SOUTHEAST SURFACE WINDS WILL CONTINUE TO FEED
SURFACE MOISTURE NORTHWARD, COLLIDING WITH THE AFOREMENTIONED
DRY-LINE BOUNDARY.  THIS BOUNDARY WILL BE THE MAIN FOCUS AREA FOR
SEVERE THUNDERSTORMS.

THOUGH THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
STRONG WINDS, AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION,
ESPECIALLY SOUTHEAST OF A LINE FROM MEADE TO ST. JOHN.

THE FOLLOWING ARE SPOTTER TALKS SCHEDULED FOR THE NEXT WEEK.
ALL TIMES ARE AT 7 PM UNLESS OTHERWISE NOTED.

MAR  7.....CANCELLED - RESCHEDULED FOR APRIL 18TH.
MAR  8...FORD CO....DODGE CITY, ROSE ROOM, BASEMENT OF GOVT CENTER.
MAR  9...MEADE CO...MEADE FIRE STATgION, 725 W CARTHAGE.
MAR 13...HAMILTON CO...630 MST, SYRACUSE, COURTHOUSE BASEMENT.
MAR 14...ELLIS CO...HAYS, STERNBERG MUSEUM.

YOU CAN FIND ADDITIONAL WEATHER INFORMATION AT OUR WEBSITE AT:
http://www.dodgecity.net/nws

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:19 PM CSTSevere Thunderstorm WarningDDCMorton, Stanton41 min
Mar 7, 3:39 PM CSTSevere Thunderstorm WarningDDCHamilton36 min
Mar 7, 4:14 PM CSTSevere Thunderstorm WarningDDCHamilton46 min
Mar 7, 4:22 PM CSTSevere Thunderstorm WarningDDCGrant, Haskell, Kearny53 min
Mar 7, 4:22 PM CSTSevere Thunderstorm WarningDDCSeward53 min
Mar 7, 4:50 PM CSTSevere Thunderstorm WarningDDCFinney, Gray40 min
Mar 7, 4:50 PM CSTSevere Thunderstorm WarningDDCMeade40 min
Mar 7, 5:27 PM CSTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman48 min
Mar 7, 5:27 PM CSTSevere Thunderstorm WarningDDCClark, Meade48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.